Ceftaroline: An Alternative Broad Spectrum Antibiotic for Pediatric Infections

Marcia L. Buck, PharmD, FCCP, FPPAG, BCPPS

Disclosures

Pediatr Pharm. 2017;23(6) 

In This Article

Adverse Effects

The safety profile of ceftaroline in children was evaluated in three clinical trials. These trials, one in ABSSSI and two CABP infections, enrolled a total of 257 children from 2 months to 18 years of age in the ceftaroline group and 102 children in the comparator groups. Significant drug-related adverse effects were documented in 10 patients (4%) receiving ceftaroline and 3 (3%) in the comparator groups. Discontinuation of therapy occurred in 3.9% and 2% of patients in the two groups, respectively. The most commonly reported adverse effects with ceftaroline in this pooled analysis were diarrhea (in 8% of patients), rash (7%), vomiting (5%), nausea (3%), and fever (3%). The most common reason for discontinuation in patients given ceftaroline was rash.[3]

While not a common adverse effect, beta-lactam antibiotics can produce myelosuppression. Clinicians should be aware of the risk for leukopenia and agranulocytosis with ceftaroline.[10,11] Several cases have been reported in the literature since the drug's approval. In 2015, Varada and colleagues published a retrospective medication safety review of ceftaroline in two hospitals.[10] A total of 29 patients from the Washington site and 587 patients at the San Diego site were treated during the evaluation period. At the Washington site, five patients developed a rash and two patients developed agranulocytosis. At the San Diego site, most patients received ceftaroline for less than 48 hours before being transitioned to more narrow-spectrum antibiotics. Of the 37 patients who were given a full treatment course, two developed agranulocytosis. All four patients with agranulocytosis, defined as an absolute neutrophil count (ANC) of zero, responded to discontinuation of the drug and treatment with granulocyte colony-stimulating factor (G-CSF). Treatment with G-CSF ranged from 2 to 8 days, with resolution in all cases. The authors proposed that the risk of ceftaroline-induced agranulocytosis was greater in patients receiving every 8 hour dosing rather than every 12 hours, and in those treated for more than 14 days.

A case of ceftaroline-induced agranulocytosis in a 14-year-old was recently reported by Shirley and Froh at the University of Virginia.[11] The patient presented with a decline in lung function associated with a cystic fibrosis-related pulmonary exacerbation. Her sputum culture grew methicillin-resistant Staph. aureus and Stenotrophomonas maltophilia. After failing to respond clinically to high-dose trimethoprim-sulfamethoxazole and minocycline, treatment was changed to ceftaroline 400 mg (8.5 mg/kg) every 8 hours. White blood cell count and ANC were normal at that time. On the 8th day of treatment, she developed a transient rash and fever. Ceftaroline was discontinued on day 10 when her ANC had declined from 4,350 cell/μL to 990 cell/μL. By day 12, her ANC was zero. After two days of G-CSF, her ANC rapidly returned to normal and she defervesced. Based on their experience, the authors recommend regular monitoring of cell counts and differentials in all pediatric patients receiving ceftaroline until more is known about this adverse effect.

Comments

3090D553-9492-4563-8681-AD288FA52ACE

processing....